Kentucky, 2008

Damaging Winds in Kentucky, January 29 to 30, 2008

January 29 to 30, 2008 · NWS JKL · 56 events in 33 counties and zones

A strong cold front moved through Kentucky during the evening of January 29, 2008, into the overnight hours of January 30th. A line of severe thunderstorms accompanied the front, resulting in widespread wind damage across Eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$903,000
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front moved through Kentucky during the evening of January 29, 2008, into the overnight hours of January 30th. A line of severe thunderstorms accompanied the front, resulting in widespread wind damage across Eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 29, 6:39 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jan 29, 6:39 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
639 PM EST TUE JAN 29 2008

.SHORT TERM.../TONIGHT THROUGH FRIDAY/
THE PRIMARY FORECAST PROBLEM FOR THE SHORT TERM REMAINS THE POTENTIAL
FOR VERY STRONG WINDS THIS EVENING AND TONIGHT. MODEL SOUNDINGS AND
VARIOUS MOS MEMBERS STILL SHOWING VERY STRONG WINDS ALONG AND BEHIND
AN APPROACHING AND VERY POTENT COLD FRONT. THE FONT IS CURRENTLY
MOVING INTO WESTERN ILLINOIS...KENTUCKY...AND TENNESSEE. SEVERAL
OBSERVATIONS OF 35-40KT WINDS HAVE ALREADY BEEN RECORDED IN MISSOURI
AND ILLINOIS THIS AFTERNOON. TEMPERATURES HAVE ALSO DROPPED AS MUCH
AS 35 DEGREES IN LESS THAN 3 HOURS IN MISSOURI...AS THE OB OUT OF ST.
LOUIS SHOWS. THE TEMPERATURE THERE DROPPED FROM 70 DEGREES TO 35
DEGREES BETWEEN 18 AND 21Z AFTER FRONTAL PASSAGE. WIND ADVISORY IS
STILL IN EFFECT THROUGH 6AM EST WEDNESDAY. SUSTAINED SOUTHERLY WINDS
OF 25 TO 35 MPH WILL BE LIKELY JUST AHEAD OF AND ALONG THE
FRONT...WITH STRONGER WINDS AND HIGHER GUSTS POSSIBLE BEHIND THE
FRONT LATER TONIGHT. IN FACT...THERE WILL BE A 3 TO 4 HOUR PERIOD
AFTER THE FRONT PASSES DURING WHICH STRONG WINDS WILL BLOW. THE
HIGHEST POTENTIAL FOR STRONG WINDS WILL OCCUR WITH ANY THUNDERSTORM
OR INTENSE RAIN SHOWER THAT ARE ABLE TO FORM...AS THE DOWNDRAFTS
ASSOCIATED WITH THE CONVECTIVE ACTIVITY WILL MIX A GOOD DEAL OF WIND
ENERGY AND MOMENTUM TO THE SURFACE.

THE SECOND MAJOR CONCERN WITH THIS FORECAST WILL BE THE RAPIDLY
FALLING TEMPERATURES AND THE POTENTIAL FOR THE FREEZING OF ROAD
SURFACES AND SIDEWALKS. MOTORISTS WILL NEED TO WATCH FOR SLICK SPOTS
DURING THE MORNING COMMUTE...AS THERE WILL BE AT LEAST A FEW SLICK
SPOTS ON AREA ROADWAYS. TEMPERATURES FOR TONIGHT WERE A COMPROMISE
BETWEEN MAV AND METMOS...GOING IN BETWEEN THE TWO...BUT NOT QUITE AS
COLD AS THE OUTLIER NGMMOS. DEWPOINTS ALSO NEEDED TO BE TWEAKED A BIT
TO REFLECT THE RAPID DRYING OF AIR BEHIND THE FRONT AS IT MOVES
ACROSS EASTERN KENTUCKY. MADE ONLY MINOR CHANGES TO THE
SKY...POP...AND WEATHER GRIDS AS THE FORECAST THERE WAS ALREADY IN
GOOD. DID MAKE A FEW CHANGES THOUGHT...TO REFLECT A BIT SLOWER
MOVEMENT OF THE FRONT TONIGHT. THE POTENTIAL WILL ALSO EXIST TONIGHT
FOR A MIX OF RAIN AND SNOW SHOWERS...BUT THE GROUND WILL LIKELY BE TO
WET AND WARM TO SUPPORT ANY ACCUMULATION OF SNOW TONIGHT.

.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/
GFS ONCE AGAIN AN OUTLIER AMONGST THE VARIOUS MODELS. GFS MOVES A
POTENT AREA OF LOW PRESSURE OUT OF THE SOUTHERN PLAINS SEVERAL HOURS
FASTER THAN BOTH THE DGEX AND ECMWF DO. THE GFS LOW IS ALSO
SUBSTANTIALLY DEEPER THAN THE OTHER MODELS. WITH GOOD AGREEMENT
BETWEEN THE ECMWF AND DGEX...DECIDED TO GO WITH THE ECMWF FOR THE
LONG TERM. PRIMARY WEATHER PROBLEM REMAINS THE PASSAGE OF STRONG LOW
PRESSURE ACROSS THE OHIO VALLEY FRIDAY MORNING. THE TIMING OF THE
SYSTEM WAS SLOWED BY A COUPLE OF HOURS PER THE LATEST MODEL DATA.
WENT WITH CATEGORICAL POPS FOR FRIDAY MORNING...WITH WIDESPREAD
PRECIPITATION SHOWING UP IN MODEL CONSISTENTLY OVER THE PAST SEVERAL
RUNS. QPF NUMBERS WERE A LITTLE LOWER IN THE FORECAST THAN THE MODELS
ARE SHOWING DUE TO THE FAST FORWARD MOVEMENT OF FRIDAYS SYSTEM. WENT
COOLER THAN MOS FOR HIGHS AND WARMER THAN MOS FOR LOWS
FRIDAY...SUNDAY...AND NEXT TUESDAY...ACCOUNTING FOR THE AMOUNT OF
CLOUD COVER ANTICIPATED ON EACH OF THOSE DAYS. SATURDAY AND SUNDAY
LOOK TO BE DRY AND MOSTLY CLEAR WITH HIGH PRESSURE BUILDING INTO
EASTERN KENTUCKY. DEWPOINTS AND WINDS WERE ALREADY IN GOOD SHAPE AND
ONLY A FEW MINOR TWEAKS NEEDED TO BE MADE PER THE LATEST MODEL DATA.
THERE COULD BE A BRIEF PERIOD OF RAIN AND SNOW THURSDAY NIGHT INTO
FRIDAY MORNING...BUT NO SNOW ACCUMULATION IS EXPECTED.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

A POWERFUL COLD FRONT WILL APPROACH AND THEN CROSS THE AREA OVER THE
NEXT 12 HOURS. WEATHER WILL BE IN AND OUT...WITH WIDELY VARIABLE
CONDITIONS. TRIED TO TIME FIRST BAND OF RAIN WITH A FEW EMBEDDED
THUNDERSTORMS. WINDS SEEM TO DIE DOWN A BIT WITH RAIN...WHILE CIGS
TEND TO GO UP. THERE WILL BE A SHORT BREAK IN THE ACTION AS THE FIRST
AREA OF PRECIPITATION MOVES OFF TO THE EAST. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ALONG THE COLD FRONT FURTHER TO THE
WEST. THIS FRONT IS MOVING VERY FAST AND THE BAND OF PRECIPITATION
ASSOCIATED WITH IT IS VERY NARROW...BUT INTENSE. TRIED TO TIME
PASSAGE OF THE FRONT AT EACH AIRPORT BASED ON OBS...RADAR MOSAIC AND
LATEST SHORT RANGE MODEL DATA. BEST ESTIMATE AT THIS TIME IS FOR THE
FRONT TO HIT SME ABOUT 0345Z...LOZ AROUND 0415Z AND THEN JKL ABOUT
05Z. BROUGHT A SHORT PERIOD OF THUNDER AT EACH SITE AS THE FRONT
MOVES THROUGH. OTHERWISE...WIDELY SCATTERED RAIN AND SNOW SHOWERS
WILL FILL IN FOR A FEW HOURS BEHIND THE FRONT AS COLD AIR SCREAMS
INTO THE AREA. WINDS ALONG AND BEHIND THE COLD FRONT HAVE BEEN
HITTING ANYWHERE FROM 50 TO 75 MPH...MEASURE. SO WINDS WILL BE A
PROBLEM IN THE VICINITY OF THE FRONT AND FOR A FEW HOURS AFTER
PASSAGE. CONDITIONS IMPROVE GRADUALLY TOWARDS DAWN. IN SUMMARY...
A GOOD NIGHT TO STAY HOME.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM EST WEDNESDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...AR
LONG TERM....AR
AVIATION...RAY
Hazardous weather outlook, Jan 29, 4:52 PM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
452 PM EST TUE JAN 29 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
452 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

GUSTY WINDS AND A FEW THUNDERSTORMS ARE EXPECTED THIS EVENING AND
OVERNIGHT AS A STRONG COLD FRONT MOVES ACROSS THE OUTLOOK AREA. WIND
GUSTS UP TO 30 MPH ARE EXPECTED THIS EVENING...BUT WILL INCREASE AS
THE FRONT PASSES DURING THE EVENING AND EARLY MORNING HOURS. WIND
GUSTS UP TO 55 MPH ARE EXPECTED ALONG THE FRONT AND FOR A COUPLE
HOURS AFTER THE FRONT PASSES. THERE IS ALSO THE POSSIBILITY OF
LOCALIZED HIGHER WIND GUSTS IN ANY THUNDERSTORM ACTIVITY THAT OCCURS
ALONG AND JUST AHEAD OF THE FRONT.

TEMPERATURES WILL FALL QUICKLY BEHIND THE FRONT LATE TONIGHT...
DROPPING WELL BELOW FREEZING BY DAWN. ANY RAIN SHOWERS ARE EXPECTED
TO MIX WITH SNOW SHOWERS BEFORE ENDING DURING THE EARLY MORNING
HOURS. WHILE NO SNOW ACCUMULATION IS EXPECTED... ANY MOISTURE LEFT
ON THE ROADWAYS WILL LIKELY FREEZE...CREATING POTENTIALLY HAZARDOUS
DRIVING CONDITIONS FOR THE WEDNESDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW SNOW SHOWERS WILL BE POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE IN JACKSON.

ABE/AR

In the hours before

Special weather statement, Jan 29, 9:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
919 PM EST TUE JAN 29 2008

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>109-111-112-
114>117-300430-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN
919 PM EST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 28 IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE
REGION FROM WEST TO EAST BETWEEN 9:20 PM AND 11:30 PM. DAMAGING WINDS
IN EXCESS OF 60 MPH WILL BE POSSIBLE AS THE LINE OF SHOWERS AND
STORMS ARRIVES. IT SHOULD REACH MONTICELLO AND SOMERSET AROUND 9:40
PM. FLEMINGSBURG...MOUNT STERLING...STANTON...IRVINE...MOREHEAD...AND
LONDON CAN EXPECT HIGH WINDS TO ARRIVE BETWEEN 10 PM AND 10:30 PM.
WEST LIBERTY...SALYERSVILLE...JACKSON...HAZARD...MANCHESTER...AND
MIDDLESBORO CAN EXPECT THE LINE OF SHOWERS AND STORM WITH HIGH WINDS
TO ARRIVE BETWEEN 10:30 PM AND 11:30 PM.

HAL

The radar

The Jackson,KY radar (KJKL), 85 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

56 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laurel

When
January 29, 9:35 PM EST to 9:40 PM EST
Where
Laurel County, 2 mi NW of East Bernstadt
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.200, -84.146

A television tower was blown over by winds estimated at 69 mph.

Thunderstorm Wind, Pulaski

When
January 29, 9:45 PM EST to 9:50 PM EST
Where
Pulaski County, Somerset
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.100, -84.600

Trees and power lines blown down county wide by wind gusts estimated at 63 mph.

Thunderstorm Wind, Wayne

When
January 29, 9:51 PM EST to 9:55 PM EST
Where
Wayne County, Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.830, -84.830

Trees were blown down across roads throughout the county by winds estimated at 63 mph.

Thunderstorm Wind, McCreary

When
January 29, 10:00 PM EST to 10:05 PM EST
Where
McCreary County, Whitley City
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
COOP Observer
Coordinates
36.720, -84.470

Numerous trees were blown down county wide by wind gusts estimated at 63 mph.

Thunderstorm Wind, Rockcastle

When
January 29, 10:00 PM EST to 10:05 PM EST
Where
Rockcastle County, Livingston
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.300, -84.220

Trees blown down on Highway 490 east of Livingston and on Calloway Branch Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Pulaski

When
January 29, 10:10 PM EST to 10:15 PM EST
Where
Pulaski County, Mt Victory
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.030, -84.380

Winds blew half of a tin roof off of a shed. Numerous trees and power lines down county wide. Damage caused by winds estimated at 63 mph.

Thunderstorm Wind, Powell

When
January 29, 10:11 PM EST to 10:15 PM EST
Where
Powell County, Clay City
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.870, -83.920

A thunderstorm wind gust estimated at 60 mph occurred near Stanton in Powell county. One small tree and two large limbs blown down in Stanton.

Thunderstorm Wind, Montgomery

When
January 29, 10:15 PM EST to 10:20 PM EST
Where
Montgomery County, Mt Sterling
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.050, -83.950

Trees and power lines blown down all across the county by wind gusts estimated at 63 mph.

Thunderstorm Wind, Estill

When
January 29, 10:15 PM EST to 10:20 PM EST
Where
Estill County, 3 mi NE of Irvine
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.731, -83.931

One tree blown down by wind gusts estimated at 60 mph.

Thunderstorm Wind, Jackson

When
January 29, 10:19 PM EST to 10:25 PM EST
Where
Jackson County, 1 mi S of Clover Bottom
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.486, -84.150

A barn was destroyed along Highway 1955 by wind gusts estimated at 61 mph.

Thunderstorm Wind, Fleming

When
January 29, 10:20 PM EST to 10:25 PM EST
Where
Fleming County, 5 mi E of Flemingsburg
Measured
53 kt (61 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.420, -83.638

A small barn was blown into Cherry Grove Road at Mill Creek Road. A tree was blown down across Watson Road. All damage was caused by winds estimated at 61 mph.

Thunderstorm Wind, Bath

When
January 29, 10:20 PM EST to 10:25 PM EST
Where
Bath County, 3 mi E of Owingsville
Measured
53 kt (61 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
38.150, -83.715

Trees were blown down onto Tapp Lane and Stepstone Road by wind gusts estimated at 61 mph.

Thunderstorm Wind, McCreary

When
January 29, 10:25 PM EST to 10:30 PM EST
Where
McCreary County, 1 mi S of Hollyhill
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
36.656, -84.320

Trees were blown down onto Oscar Morgan Road at Highway 1470 by wind gusts estimated at 61 mph.

Thunderstorm Wind, Rowan

When
January 29, 10:30 PM EST to 10:35 PM EST
Where
Rowan County, Lick Fork
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.100, -83.420

Trees were blown down onto Highway 801 at Cave Run Lake by wind gusts estimated at 61 mph.

Thunderstorm Wind, Whitley

When
January 29, 10:30 PM EST to 10:35 PM EST
Where
Whitley County, Williamsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.730, -84.170

Trees were blown down in the Wolf Creek, Tackett Creek, and Corn Creek areas. Trees were also down along the Cumberland Falls Highway and north of Williamsburg. Other trees were blown down on Highway 204 east of Williamsburg and Highway 1804 in the south part of the county. All damage caused by wind gusts estimated at 63 mph.

Thunderstorm Wind, Jackson

When
January 29, 10:32 PM EST to 10:37 PM EST
Where
Jackson County, Annville
Measured
58 kt (67 mph) estimated gust
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
37.320, -83.970

Approximately 50 trees were blown down in District 2, or the southern portion of Jackson County. A roof was blown off a barn on Highway 2002. A tree was blown onto a house in Anville. All damage was caused by wind gusts estimated at 67 mph.

Thunderstorm Wind, Laurel

When
January 29, 10:35 PM EST to 10:40 PM EST
Where
Laurel County, 2 mi NW of East Bernstadt
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.200, -84.146

A television tower was blown over by wind gusts estimated at 63 mph.

Thunderstorm Wind, Laurel

When
January 29, 10:37 PM EST to 10:42 PM EST
Where
Laurel County, London
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
37.130, -84.080

A 62 mph wind gust was measured by London Corbin Airport ASOS.

Thunderstorm Wind, Owsley

When
January 29, 10:40 PM EST to 10:45 PM EST
Where
Owsley County, 5 mi E of Booneville
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.480, -83.589

Trees were blown down onto Highway 30 by wind gusts estimated at 61 mph.

Thunderstorm Wind, Rowan

When
January 29, 10:40 PM EST to 10:45 PM EST
Where
Rowan County, 1 mi SW of Hamm
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.120, -83.333

Highway 1167 was blocked by fallen trees that were blown down by winds estimated at 61 mph.

Thunderstorm Wind, Menifee

When
January 29, 10:40 PM EST to 10:45 PM EST
Where
Menifee County, 2 mi S of Mariba
Measured
58 kt (67 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
37.891, -83.580

A trailer was blown off its foundation on Hizer Hill Road. Numerous trees were also blown down county wide by wind gusts estimated at 67 mph.

Thunderstorm Wind, Lee

When
January 29, 10:40 PM EST to 10:45 PM EST
Where
Lee County, 3 mi N of Beattyville
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.623, -83.720

Trees were blown down onto Highway 11 by wind gusts estimated at 61 mph.

Thunderstorm Wind, Whitley

When
January 29, 10:44 PM EST to 10:50 PM EST
Where
Whitley County, 1 mi NNW of Carpenter
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.733, -83.977

Trees were blown down onto Highway 92 near Mossy Gap by winds estimated at 61 mph.

Thunderstorm Wind, Knox

When
January 29, 10:47 PM EST to 10:55 PM EST
Where
Knox County, Barbourville
Measured
58 kt (67 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.870, -83.880

Trees and power poles were blown down throughout the county by winds estimated at 67 mph.

Thunderstorm Wind, Rowan

When
January 29, 10:48 PM EST to 10:55 PM EST
Where
Rowan County, 1 mi SE of Elliottville
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.170, -83.257

Trees were blown down onto Highway 32 by wind gusts estimated at 61 mph.

Thunderstorm Wind, Lee

When
January 29, 10:50 PM EST to 10:55 PM EST
Where
Lee County, 5 mi E of Beattyville
Measured
58 kt (67 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
37.580, -83.629

Trees were blown down onto Highway 52. Numerous other reports of trees being blown down were received from throughout the county. All damage was caused by wind gusts estimated at 67 mph.

Thunderstorm Wind, Morgan

When
January 29, 10:50 PM EST to 10:55 PM EST
Where
Morgan County, West Liberty
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.920, -83.270

Trees were blown down onto Highways 2499, 172, and 460 by wind gusts estimated at 61 mph.

Thunderstorm Wind, Clay

When
January 29, 10:50 PM EST to 10:55 PM EST
Where
Clay County, Manchester
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.150, -83.750

A couple of trees were blown down near the High School by wind gusts estimated at 61 mph.

Thunderstorm Wind, Wolfe

When
January 29, 10:50 PM EST to 10:55 PM EST
Where
Wolfe County, 1 mi E of Flat
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
NWS Employee
Coordinates
37.670, -83.532

Six or seven large trees were blown down onto Little Bloody Creek Road by wind gusts estimated at 62 mph.

Thunderstorm Wind, Breathitt

When
January 29, 10:55 PM EST to 11:00 PM EST
Where
Breathitt County, 2 mi W of Jackson
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.550, -83.416

Trees were blown down along Highway 30 West by wind gusts estimated at 62 mph.

Thunderstorm Wind, Breathitt

When
January 29, 11:00 PM EST to 11:05 PM EST
Where
Breathitt County, 1 mi N of Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.565, -83.380

Trees blown down in the Wolverine community by wind gusts estimated at 61 mph.

Thunderstorm Wind, Leslie

When
January 29, 11:00 PM EST to 11:05 PM EST
Where
Leslie County, Sizerock
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.220, -83.480

Trees were blown down along Highway 1482 by wind gusts estimated at 61 mph.

Thunderstorm Wind, Breathitt

When
January 29, 11:00 PM EST to 11:05 PM EST
Where
Breathitt County, Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.550, -83.380

Siding was blown off a trailer near Jackson by wind gusts estimated at 61 mph.

Thunderstorm Wind, Elliott

When
January 29, 11:02 PM EST to 11:07 PM EST
Where
Elliott County, Sandy Hook
Measured
54 kt (62 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
38.080, -83.120

Trees were blown down onto Highway 7, Route 32, Route 755, and Highways 1620, 885 and 173 by wind gusts estimated at 62 mph.

Thunderstorm Wind, Breathitt

When
January 29, 11:06 PM EST to 11:12 PM EST
Where
Breathitt County, 1 mi S of Quicksand
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.516, -83.350

One tree was blown down onto Route 15 by wind gusts estimated at 61 mph.

Thunderstorm Wind, Bell

When
January 29, 11:07 PM EST to 11:12 PM EST
Where
Bell County, Pineville
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.770, -83.680

Trees were blown down in Pineville and throughout the county by wind gusts estimated at 67 mph.

Thunderstorm Wind, Breathitt

When
January 29, 11:10 PM EST to 11:15 PM EST
Where
Breathitt County, Wilstacy
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.530, -83.250

Trees were blown down in the South Fork area by wind gusts estimated at 62 mph.

Thunderstorm Wind, Leslie

When
January 29, 11:10 PM EST to 11:15 PM EST
Where
Leslie County, 2 mi W of Hyden
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
37.170, -83.406

A small storage building was destroyed near the county school bus garage along U.S. Highway 421; parts of the building were blown off into U.S. Highway 421 by winds estimated at 62 mph.

Thunderstorm Wind, Leslie

When
January 29, 11:12 PM EST to 11:17 PM EST
Where
Leslie County, Hyden
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
37.170, -83.370

One tree was blown down in Hyden. Multiple trees and power lines were blown down elsewhere throughout the county by wind gusts estimated at 67 mph.

Thunderstorm Wind, Perry

When
January 29, 11:15 PM EST to 11:20 PM EST
Where
Perry County, 4 mi NW of Hazard
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.291, -83.251

Trees were blown down onto Couchtown Road by wind gusts estimated at 61 mph.

Thunderstorm Wind, Magoffin

When
January 29, 11:15 PM EST to 11:20 PM EST
Where
Magoffin County, Fritz
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.700, -83.150

Numerous trees were blown down along Route 378 by wind gusts estimated at 63 mph.

Thunderstorm Wind, Magoffin

When
January 29, 11:15 PM EST to 11:20 PM EST
Where
Magoffin County, Salyersville
Measured
54 kt (62 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.750, -83.070

A 195 foot tall communications tower was blown over by wind gusts estimated at 62 mph.

Thunderstorm Wind, Magoffin

When
January 29, 11:15 PM EST to 11:20 PM EST
Where
Magoffin County, Hendricks
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.720, -83.120

A portion of a barn roof was ripped off along Route 30. Telephone poles were also snapped off in the same area by wind gusts estimated at 62 mph.

Thunderstorm Wind, Bell

When
January 29, 11:22 PM EST to 11:27 PM EST
Where
Bell County, Cubage
Measured
54 kt (62 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
36.700, -83.520

Trees were blown down onto Highway 987 in the Brownies Creek area by wind gusts estimated at 62 mph.

Thunderstorm Wind, Perry

When
January 29, 11:25 PM EST to 11:30 PM EST
Where
Perry County, Viper
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.180, -83.150

Trees were blown down by wind gusts estimated at 62 mph.

Thunderstorm Wind, Knott

When
January 29, 11:28 PM EST to 11:35 PM EST
Where
Knott County, Carrie
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.330, -83.030

Trees and power lines were blown down along KY 550 by wind gusts estimated at 62 mph.

Thunderstorm Wind, Knott

When
January 29, 11:30 PM EST to 11:35 PM EST
Where
Knott County, 2 mi SSE of Hindman
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.303, -82.966

Trees and power lines were blown down on Perkins Mountain Road and Big Branch Road in the Perkins Mountain area by wind gusts estimated at 62 mph.

Thunderstorm Wind, Johnson

When
January 29, 11:30 PM EST to 11:35 PM EST
Where
Johnson County, 2 mi S of Paintsville
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
37.791, -82.800

Numerous trees were blown down county wide. Trees were also down and blocking Highway 1750. This damage was caused by wind gusts estimated at 67 mph.

Thunderstorm Wind, Knott

When
January 29, 11:40 PM EST to 11:45 PM EST
Where
Knott County, Carr Creek
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.230, -82.950

Trees and power lines were blown down near the intersection of Highway 160 and KY 15 by wind gusts estimated at 62 mph.

Thunderstorm Wind, Floyd

When
January 29, 11:40 PM EST to 11:45 PM EST
Where
Floyd County, Prestonsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
37.670, -82.780

The Road Dept responded to reports of approximately 25 trees blocking roads all across the county. Highway 3190 was still blocked by downed trees as of 230 pm EST. This damage was caused by wind gusts estimated at 63 mph.

Thunderstorm Wind, Harlan

When
January 29, 11:45 PM EST to 11:50 PM EST
Where
Harlan County, Rosspoint
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.880, -83.280

Approximately 10 trees were blown down and blocking roads. This damage was caused by wind gusts estimated at 62 mph.

Thunderstorm Wind, Martin

When
January 29, 11:50 PM EST to 11:55 PM EST
Where
Martin County, Inez
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.870, -82.530

Trees were blown down and blocking roads at several locations across the county. Highways 2032, 1884 and 2550 were all blocked by felled trees by wind gusts estimated at 62 mph.

Thunderstorm Wind, Letcher

When
January 29, 11:52 PM EST to 11:57 PM EST
Where
Letcher County, Premium
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.120, -82.920

Tree blown down on Highway 160 near Premium by wind gusts estimated at 61 mph.

Thunderstorm Wind, Letcher

When
January 30, 12:00 AM EST to 12:05 AM EST
Where
Letcher County, 4 mi SSE of Whitesburg
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.066, -82.792

Trees were blown down on U.S. 119 near the top of Pine Mountain by wind gusts estimated at 62 mph.

Thunderstorm Wind, Letcher

When
January 30, 12:05 AM EST to 12:10 AM EST
Where
Letcher County, Fleming
Measured
54 kt (62 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
37.180, -82.680

Trees were blown down on KY Highway 805 near Fleming-Neon by wind gusts estimated at 62 mph.

Thunderstorm Wind, Pike

When
January 30, 12:35 AM EST to 12:40 AM EST
Where
Pike County, 7 mi SW of Shelbiana
Measured
58 kt (67 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.358, -82.590

One injury resulted from this event. A guard shack was blown over with a guard inside of it. The guard sustained minor injuries. A few trees were also blown down by wind gusts estimated at 67 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69078, 69079, 69080, 69081, 69082, 69083, 69084, 69085, 69086, 69087, 69088, 69089, 69090, 69095, 69096, 69097, 69098, 69101, 69106, 69111, 69114, 69115, 69118, 69120, 69121, 69122, 69123, 69124, 69125, 69127, 69131, 69134, 69135, 69137, 69143, 69145, 69146, 69152, 69154, 69156, and more.